Tornadoes · United States · Wisconsin · 2003
F0 tornado, Horicon to Theresa, Wisconsin, July 6, 2003
From Horicon to Theresa, this F0 tornado ran 0.1 miles across Dodge County on July 6, 2003, touching down at 5:47 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 6, 2003
- Touchdown
- 5:47 PM CDT (22:47 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dodge County
- Touchdown point
- 43.500, -88.420
- Lift-off point
- 43.500, -88.420
- Record number
- 1346
What the Weather Service recorded
Two rounds of scattered severe convection affected south-central and southeast Wisconsin on Sunday, July 6, 2003. The first round occurred during the morning hours and the second during the late afternoon hours. Powerful, downburst, damaging, straight-line winds toppled large trees and/or power-lines, 4 weak tornadoes spun up, a separate funnel cloud was reported, and there were a couple occurrences of large hail. Detailed descriptions of the four tornadoes can be found in separate reports.Probably the hardest-hit area extended from Middleton (Dane Co.) to Maple Bluff. In the Maple Bluff area, 8 homes sustained minor wind damage, and a car and two boats were damaged by toppled trees or large branches during the morning round. Wind gusts in the Maple Bluff area were estimated to briefly reach 65 knots (75 mph). Lightning struck a home in Middleton, resulting in a roof/attic fire. Near Clinton (Rock Co.) the powerful winds pushed a large tree on a home, resulting in minor damage. At the Alpine Ski Resort south-southeast of East Troy (Walworth Co.), lightning struck a man holding a tent metal pole, resulting in serious injuries. The bolt injured 7 other, adjacent individuals who were standing in ankle deep water. Six of the eight people were hospitalized. Near Sturtevant (Racine Co.) an apartment complex sustained major damage due to a lightning fire. Heavy rains of 1.5 inches resulted in minor urban-type flooding in the Okauchee (Waukesha Co.) area. All together, at least 3000 customers lost electrical power due to tree limbs falling on power-lines or lightning strikes. Synoptically, an upper level low pressure system and vorticity maximum moved east-southeast through the Dodge County area, resulting in bands of thunderstorms. The tornadoes occurred near the low pressure center where large-scale atmospheric circulation allowed for rotating updrafts in a few thunderstorms.This was the 3rd of five consecutive days with some kind of severe convection across south-central and/or southeast Wisconsin. Synoptically, a series of short wave troughs in the upper atmosphere moved east across Wisconsin while a surface frontal boundary oscillated north and south across southern Wisconsin.
A brief, weak tornado spun up on the edge of the Horicon Marsh, northwest of the city of Horicon, resulting in only minor vegetative damage.
A brief, weak tornado spun up over the eastern edge of the Horicon Marsh and west of Kekoskee (just west of Rockvale Rd.), resulting in only minor vegetative damage.
A brief, weak tornado spun up east-southeast of Theresa, in a marsh east of West Bend Rd., resulting in only minor vegetative damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS MKX issued a tornado warning for this county at 22:16 UTC, 31 minutes before the tornado touched down, in force until 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:16 UTC | 23:00 UTC | Tornado Warning | MKX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Jul 6, 2:30 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT SUN JUL 6 2003 FORECAST FOCUS RMNS ON CNVTV TRENDS INTO ERLY PART OF WEEK. STG VORT CNTR CONTS ROLLING ACRS SRN WI THIS AFTN. NMRS SHWRS AND STORMS HV POPPED UP AHD OF IT IN SPITE OF MINIMAL RECOVERY TIME AFT MRNG STORMS. THESE SHUD PERSIST UNTIL VORT PASSES LATER THIS EVE. THEN THERE SHUD BE A BRIEF LULL BEFORE NXT ROUND OF STORMS ROLLS IN LATER TNGT AHD OF APCHG PLAINS CDFNT. TRENDS WELL DETAILED IN SPC DISCUSSIONS AND WL BE INCORPORATED. RN CHCS WL THEN CONT THRU MON INTO TUE AS THE FNT DROPS DOWN AND STALLS NR OR JUST S OF CWA. .MKX...NONE. NJ
Hazardous weather outlook, Jul 6, 1:25 PM CDT, 4 hours 22 minutes before
WIZ046-047-051-052-056>060-062>072-070945- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 125 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND A FEW TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND TONIGHT. WOOD
In the hours before
Special weather statement, Jul 6, 3:40 PM CDT, 2 hours 7 minutes before
WIZ046-047-051-052-056>060-062>072-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 340 PM CDT SUN JUL 6 2003 ...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN... AT 335 PM...A LINE OF THUNDERSTORMS EXTENDED FROM EAST TROY TO LAKE GENEVA...MOVING EAST AT 30 MPH. ANOTHER LINE OF STORMS WAS OVER CENTRAL JEFFERSON COUNTY. ANOTHER LINE OF STORMS EXTENDED FROM BERLIN TO PORTAGE TO SPRING GREEN IN SAUK COUNTY. BRIEF FUNNEL CLOUDS HAVE BEEN REPORTED WITH SOME OF THE STORMS. ONE WAS REPORTED NORTH OF PORTAGE ABOUT 330 PM. FUNNEL CLOUDS ARE POSSIBLE WITH ANY OF THE STORMS MOVING THROUGH MARQUETTE...GREEN LAKE...COLUMBIA..AND SAUK COUNTIES THROUGH 5 PM. SHOULD ONE DEVELOP INTO A TORNADO...SEEK SHELTER IMMEDIATELY. ALL THREE LINES OF STORMS WERE MOVING EAST AT ABOUT 30 MPH...AND WILL AFFECT MANY PARTS OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH AT LEAST 5 PM. IN GENERAL...GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/2 TO 1 INCH ARE POSSIBLE WITH THE STORMS THIS AFTERNOON. WORSE CONDITIONS CAN BE EXPECTED WITH ANY STORM THAT BECOMES SEVERE. KAPELA
Local storm report, Jul 6, 4:05 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM DELAVAN WI WIND DAMAGE
07/06/03 WALWORTH TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.Special weather statement, Jul 6, 4:08 PM CDT, 1 hour 39 minutes before
WIZ046-047-051-052-056>060-062>072-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 408 PM CDT SUN JUL 6 2003 ...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN... AT 405 PM...A LINE OF THUNDERSTORMS EXTENDED FROM SHEBOYGAN TO WAUKESHA TO KENOSHA. ANOTHER LINE OF STORMS EXTENDED FROM BERLIN TO PORTAGE TO SAUK CITY. THESE STORMS WERE MOVING EAST AT ABOUT 25 TO 30 MPH. BRIEF FUNNEL CLOUDS HAVE BEEN REPORTED WITH SOME OF THE STORMS. ONE WAS REPORTED NORTH OF PORTAGE ABOUT 330 PM. FUNNEL CLOUDS ARE POSSIBLE WITH ANY OF THE STORMS MOVING THROUGH MARQUETTE...GREEN LAKE...COLUMBIA..SAUK AND DANE COUNTIES THROUGH 5 PM. SHOULD ONE DEVELOP INTO A TORNADO...SEEK SHELTER IMMEDIATELY. MOST LOCATIONS EAST OF INTERSTATE 90 WILL CONTINUE TO BE AFFECTED BY STORMS THROUGH AT LEAST 6 PM. IN GENERAL...GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/2 TO 1 INCH ARE POSSIBLE WITH THE STORMS THIS AFTERNOON. WORSE CONDITIONS CAN BE EXPECTED WITH ANY STORM THAT BECOMES SEVERE. KAPELA
Special weather statement, Jul 6, 4:30 PM CDT, 1 hour 17 minutes before
WIZ046-047-051-052-056>060-062>072-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 PM CDT SUN JUL 6 2003 ...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN... AT 430 PM...A 25 MILE WIDE LINE OF THUNDERSTORMS EXTENDED FROM CEDARBURG IN OZAUKEE COUNTY DONE TO JUST EAST OF THE CITY OF KENOSHA. THESE STORMS WERE MOVING EAST AT ABOUT 25 MPH AND WILL BE ENTIRELY OUT OVER THE LAKE MICHIGAN WATERS BY 5 PM. ANOTHER LINE OF STORMS WAS OVER THE WESTERN PART OF THE COUNTY OF FOND DU LAC. THIS LINE WAS MOVING EAST NORTHEAST AT 25 MPH. MOST CITIES IN FOND DU LAC WILL BE AFFECTED BY THESE STORMS THROUGH 5 PM OR 515 PM. BRIEF FUNNEL CLOUDS HAVE BEEN REPORTED WITH SOME OF THE STORMS AS THEY MOVED EAST THROUGH COLUMBIA COUNTY. SHOULD ONE DEVELOP INTO A TORNADO...SEEK SHELTER IMMEDIATELY. IN GENERAL...GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/2 TO 1 INCH ARE POSSIBLE WITH ANY OF THE STORMS. MOST LOCATIONS EAST OF INTERSTATE 90 WILL CONTINUE TO BE AFFECTED BY STORMS THROUGH AT LEAST 6 PM. KAPELA
Special weather statement, Jul 6, 4:59 PM CDT, 48 minutes before
WIZ046-047-051-052-056>060-062>072-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 459 PM CDT SUN JUL 6 2003 TORNADO WATCH #653 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL WISCONSIN...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE AND DANE... TORNADO WATCH #653 REMAINS IN EFFECT FOR...FOND DU LAC...SHEBOYGAN... DODGE...WASHINGTON...OZAUKEE...WAUKESHA...MILWAUKEE...JEFFERSON...WAL WORTH...RACINE AND KENOSHA COUNTIES IN SOUTHEAST WISCONSIN UNTIL 600 PM. KRR
Special weather statement, Jul 6, 5:04 PM CDT, 43 minutes before
WIZ046-047-051-052-056>060-062>072-062240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 504 PM CDT SUN JUL 6 2003 ...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS OF SOUTHEAST WISCONSIN... AT 505 PM...A STRONG THUNDERSTORM WAS LOCATED JUST EAST OF BRANDON IN WESTERN FOND DU LAC COUNTY. THE THUNDERSTORM WAS MOVING EAST 20 MPH AND SHOULD BE NEAR THE CITY OF OAKFIELD AND FOND DU LAC AROUND 525 PM. EXPECT HEAVY RAIN...AND POSSIBLE SMALL HAIL TO ACCOMPANY THE STORM. OTHER THUNDERSTORMS WERE WIDELY SCATTERED ACROSS SOUTHEAST WISCONSIN AND OVER LAKE MICHIGAN. A TORNADO WATCH CONTINUES FOR SOUTHEAST WISCONSIN UNTIL 600 PM. KRR
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
10.8 hours before the tornado, 112 km from the path. July 6, 2003.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
1.2 hours after it, 112 km from the path. July 7, 2003.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 286 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Juneau (UNU), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:56 UTC | 75.2 | 71.6 | 140° 3 kt | 1009.8 | ||
| 21:18 UTC | 77 | 73.4 | 150° 5 kt | 1009.8 | ||
| 21:36 UTC | 78.8 | 69.8 | 160° 10 kt | 1009.8 | VCTS | |
| 21:56 UTC | 78.8 | 69.8 | 190° 11 kt | 1009.8 | ||
| 22:16 UTC | 77 | 69.8 | 210° 10 kt | 1009.8 | ||
| 22:36 UTC | 75.2 | 69.8 | 210° 8 kt | 1009.8 | ||
| 22:56 UTC | 77 | 71.6 | 230° 5 kt | 1010.2 | ||
| 23:16 UTC | 71.6 | 66.2 | 350° 8 kt | 1010.5 | ||
| 23:36 UTC | 69.8 | 66.2 | 20° 4 kt | 1010.5 | ||
| 23:58 UTC | 69.8 | 66.2 | 350° 3 kt | 1010.8 | ||
| 00:16 UTC | 71.6 | 66.2 | 10° 3 kt | 1010.8 | ||
| 00:36 UTC | 71.6 | 66.2 | 20° 3 kt | 1010.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Milwaukee radar (KMKX), 60 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of July 6, 2003
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 5:05 PM CDT | F0 | Dodge, WI | 0.1 | 25 | |||
| July 6 | 5:15 PM CDT | F0 | Dodge, WI | 0.1 | 25 | |||
| July 6 | 5:30 PM CDT | F0 | Beltrami, MN | 0.2 | 25 | |||
| July 6 | 5:43 PM CDT | F1 | Washington, WI | 0.8 | 40 | $20,000 | ||
| July 6 | 6:14 PM CDT | F0 | Cheyenne, KS | 0.3 | 25 | |||
| July 6 | 7:05 PM CDT | F0 | Cheyenne, KS | 0.3 | 25 | |||
| July 6 | 7:30 PM CDT | F1 | Otter Tail, MN | 1.0 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.